Zoladex depression

Hello everyone,

After being diagnosed with endometriosis earlier this year, my most recent treatment are the Zoladex injections, and I've had 3 of my planned 6 shots. Initially the only side effects I had were hot flushes, but after my third shot I developed severely low moods; there were periods of time where I couldn't stop crying for hours, and felt negative about things in my life that previously I'd never worried about before. I even started doubting my relationship of almost two years with my boyfriend - I've never had any doubts previously, and I found this particularly distressing as I'm currently in the process of moving in with him and beginning a new career.

My older sister also used to suffer from endometriosis and had Zoladex injections when she was my age, and she also quickly developed depressed mood like me; she assures me it's just the medicine interfering with my hormones and my negative thoughts aren't really my own, so I shouldn't worry about it. I can't have HRT due to medical issues within my family, and so I'm planning to tell my doctor at my next appointment that I want to stop taking the Zoladex injections because the depression is too much of a strain for me.

I was wondering if anyone could advise me on how long the medicine will take to leave my system - is it likely my depressed mood will end at the end of the month following my last shot, or will it take longer? I'm considering taking a month off all medication, so my hormones can regain some balance and hopefully my mood can improve before I try something new again.

Also, after Zoladex my sister went on the Depo Provera shot and this was highly effective at combating her endometriosis pain, and so I think this might be considered as my next step. Is depression a common side effect of Depo also? I feel quite nervous about going into anything which may cause low moods as bad as I've been having this past week and a half; I find the mental strain much more difficult than my physical symptoms!

Thanks for any advice anyone can give :)

4 Replies

  • Hi. Sorry to hear that you are suffering. I can definitely relate to what you're going through. I was due to have my 3rd injection yesterday but ended up declining it due to low moods/depression. I just got so fed up of crying all of the time.

    I was on Depo provera years ago and had the same issues with that too but to the point that I was considering suicide. Coming of it was like having this huge heavy weight lifted from me. I think that having low oestrogen levels is what causes the depression so I'll be steering well clear of similar medications in the future. My plan was to wait until seeing my consultant in September to tell him I didn't want it anymore but I just couldn't bear the thought of feeling like this any longer. I have 2 children and it's really not good for them to see me this way.

    Remember that it's your body and you have a say in what goes into it. Really hope you start to feel better soon. X

  • Thanks for your reply, I'm sorry to hear you're going through similar moods to mine but at the same time it's good to be able to relate to someone else about it; it just goes to show that these lows aren't really ours (especially since you've already gone through a period of recovering from it after the Depo, I really hope the same happens to me after the Zoladex). I really hope you feel better soon too, hopefully since your last injection was a few weeks ago it should be out of your system soon and these side effects will be gone at last.

    May I ask, do you have any ideas for what other treatments you may be offered next since Depo is out of the question? I'm worried that since Depo is longer lasting it may take months to recover if I have a similar reaction to it, so I might ask about alternatives to it also when I see my consultant next week.

  • Hi. Thanks for your reply. Yes it does help to have someone to relate to and to know that you're not the only one going through it. Sometimes you feel as if you're going mad and it's all in your head. It's amazing how a drug can make you feel so different to your usual self.

    The day I was put on zoladex the treatments he offered me were either the Zoladex or surgery (a bowel resection in my case) so I thought I would give the drugs a try first. I've also had an MRI and waiting for an appointment with a colorectal surgeon. I was only diagnosed with endo in March. I believe I've had it for a long time but that it's only started causing me problems since it moved onto my bowel so I'm hoping now that the bowel resection will offer me some resolution and allow me to get my life back, at least for a few years.

    I'm not really sure about other treatments apart from the Mirena coil which I also have (although it doesn't help with the pain it has made my periods lighter). Though the best hormonal contraception I ever went on was Dianette. I know a lot of other people liked this too although GPs are reluctant to put women on it for too long. Not sure why. I was on it for many years without any problems but they wouldn't prescribe it for me after my first child. X

  • Yes, I find the mental effects even more difficult to handle than the physical ones because it makes the whole process of dealing with the endo pain and treatment that much harder. A vicious cycle! I was diagnosed in March too after having pain since September last year, my symptoms are a bit odd though in that it's kind of like BV/thrush pain rather than abdominal pain/cramps. Apparently I only have a small bit of endo just behind my womb but it's not severe enough to require surgery, so they're just trying to shrink it through medication.

    Dianette hasn't been suggested to me yet, although I've just been looking into it and if it's linked to increased thrombosis risk I doubt I'll be able to try it due to that being a high risk factor within my family, unfortunately. When I was first diagnosed I was put on medroxyprogesterone tablets which stopped my periods and calmed the endo pain right down to a minimum, but then I began to get my periods again so my doctor took me off them and put me straight onto Zoladex. He did mention during my last appointment that Depo was the planned long-term solution, I'm not sure whether to try it and see how I go or see if there are alternatives which aren't likely to affect my moods first.

    Best of luck if you go ahead with the surgery option, hopefully you can bypass any more of these hormone-altering medicines, at least for a while!

You may also like...